How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Das, MD Your Own Question
Dr. Das, MD
Dr. Das, MD, Doctor
Category: Medical
Satisfied Customers: 2258
Experience:  MBBS, MD, with wide experience in all aspects of medical treatment, including cancer therapy.
Type Your Medical Question Here...
Dr. Das, MD is online now
A new question is answered every 9 seconds

I am a ten year recipient of a kidney transplant. I have been

This answer was rated:

I am a ten year recipient of a kidney transplant. I have been off Cymbalta for three months now. I had numbness to my left knee and above my right ankle. I now have feeling to the soles of my feet. I would like to quit taking Gabapentin as I no longer have neuropathy (as far as I can tell while on the drug). I would like to know what schedule to start withdrawal from the drug. I currently take 600mg three times a day. I want to get off this drug as I want to try to resume a normal sexual life. I do intend to take this up with my physician but want a second opinion.

Welcome and thank you for your question.

Since when have you been on Gabapentin? When were you diagnosed as suffering from neuropathy?

Do you have any medical condition like diabetes etc?

What other medicines are you on?
Customer: replied 3 years ago.

1. Gabapentin for about nine years. 2. For about nine years. 3. Diabetes type 2 insulin dependent.

4. Cellcept 250m, 3 morn, 3 eve.

Humulin R sliding scale

Lantus 35 units at bedtime

Lisinopril 40mg

Metolazone 10mg

Nexium 40mg

Prednisone 5mg

Prograf 1mg, 3mg morn, 2mg eve 5 total

Testim 5mg

Vytorin 10-40 Tablet M/S

Thank you for the added information.

Neuropathy is a common complication of diabetes. And gabapentin is a good medicine to control neuropathy.

Gabapentin is not addictive. Your body will not start craving more and more Gabapentin over time. You will also not get withdrawal symptoms if you stop it.

But what may happen if you stop the treatment suddenly after several months of treatment is that you may get symptoms of nausea and anxiety. Since gabapentin acts on the nerves and prevents pain, some amount of pain is also possible. This is why the drug needs to be decreased slowly.

There are no standard protocol for going off gabapentin ( since there is no addiction). Since you are taking it at 600 mg thrice a day, this can be decreased to twice a day for 1 week then daily for another week.

You will notice effects like increased pain or anxiety for about 1 month.

I hope this helps.

If there’s more I can do, please use the reply tab and let me know how I can be of further assistance. It’s my goal to provide you with excellent service. Please rate me highly and provide me with feedback. Leaving a Bonus will be highly appreciated.
Dr. Das, MD and 4 other Medical Specialists are ready to help you